'Urgent action' needed over anti-psychotic drug clozapine following deaths

Researchers are concerned drug safety sheets underestimate the risks associated with clozapine.
FAIRFAX

Researchers are concerned drug safety sheets underestimate the risks associated with clozapine.

It was a Thursday night in autumn when Daniel Warburton ate dinner with his parents, Maureen and Alan Warburton, as he did every week.

Daniel, who lived with schizophrenia, complained he felt a bit sick, but put it down to extra exercise.

On the Saturday, it was Alan who found Daniel, 37, lying on the porch of his Christchurch flat, television still going in the background.

Professor Pete Ellis from the University of Otago, Wellington's Department of Psychological Medicine.
SUPPLIED

Professor Pete Ellis from the University of Otago, Wellington's Department of Psychological Medicine.

"I found him outside looking up at the sky. He was dead.

READ MORE:
Woman's death highlights dangers of anti-psychotic drug
Call for Clozapine treatment protocols 
Friends of dead youth all took mystery pills

"They're not sure if he died on the Friday night or early hours of Saturday. But that was it," Alan said.

Dr Susanna Every-Palmer from the University of Otago, Wellington's Department of Psychological Medicine.
SUPPLIED

Dr Susanna Every-Palmer from the University of Otago, Wellington's Department of Psychological Medicine.

"We didn't realise – Daniel didn't realise that he was on this train that was going to end for him."

A coroner's report has determined Daniel's death was caused by a condition called clozapine-induced gastrointestinal hypomotility (CIGH) – also known as slow-gut.

Data on antipsychotic drug clozapine found Daniel was one of 13 New Zealanders who have died from the gut anomaly, prompting both Alan and Wellington researchers to call on drug manufacturing companies to take urgent action.

The condition, also known as gastrointestinal hypomotility can result in severe constipation, bowel obstruction, or death, said researchers from the University of Otago, Wellington and Capital & Coast DHB.

Ad Feedback

Clozapine is one of the main treatments for schizophrenia, and works better than any other medication in about one-third of people.

Researchers analysed all 160 reported cases of serious clozapine-induced 'slow-gut' submitted to New Zealand and Australian agencies over a 22 year period .

At least 29 of these patients died, including 13 New Zealanders. Serious slow-gut reactions affected clozapine users of all ages in this study, from a 17-year-old boy to 73-year-old man.

"Despite a number of recent coroner's cases looking at this side-effect spectrum, with recommendations for better information and monitoring, we are yet to see action," co-author Professor Pete Ellis of the university's Psychological Medicine Department said.

Alan Warburton said Daniel took clozapine for about 16 years, and if the family were told anything: "It was lost in the vapour of time".

"The key thing for us is making people aware of the risks of this drug, and it needs to be ongoing. People lose sight of what to watch out for.

"We just thought he was unwell because he had been doing too much exercise. We didn't see it."

One coroner's report, released in 2009, revealed Christchurch woman Karen Cramp died of a severe depletion of white blood cells, caused by taking clozapine.

The coroner criticised her doctor for failing to inform Cramp of the drug's risks – but the GP himself had to consult a medical guide to learn the dangers.

While the researchers didn't want people to stop taking the drug out of fear, they were worried that the message had not been getting across.

"Clozapine's gastrointestinal effects continue to remain inadequately recognised," Ellis said.

DRUG SAFETY SHEETS OUT OF DATE

Lead author Dr Susanna Every-Palmer said: "Official drug safety information in all countries under-estimated the prevalence of clozapine-induced slow gut almost 40-fold and provided almost no information about the range of effects this has."

"We think serious harm from clozapine-related slow-gut is preventable, but we definitely need more research to guide us.

"This is not an area to which researchers have been paying much attention."

Every-Palmer and Ellis compared the rate of serious clozapine-related gastrointestinal complications with those in official drug safety sheets issued in New Zealand, Australia, the UK and USA.

"While Medsafe has issued a number of prescriber updates on this issue, the manufacturers' official drug safety data sheets are completely out of date," Every-Palmer said.

Earlier studies by the same team measured the frequency and extent to which clozapine affected gut function, finding that clozapine slowed the gut in 80 per cent of users. 

Giving laxatives improved gut motility significantly for people taking clozapine and reduced the chances of serious harm such as bowel obstruction.

"If prescribers and users don't know about clozapine's gut-related side effects ... they don't know what the 'red flags' are that warn that the gut is shutting down. If they look up the datasheets and there's nothing there, then they are left in the dark."

Ellis said drug regulators such as the FDA, Medsafe and the MHRA in the UK need to ensure manufacturers keep clozapine datasheets up to date.

"These are important resources for clinicians, users and carers. Not providing adequate information may contribute to poor awareness of clozapine's impacts on gut motility – with serious or fatal consequences."

He emphasised that clozapine could be a very effective drug.

"We just want people to have the right information about its risks, so that these risks can be managed as safely as possible."

The study was published online this week in the international journal CNS Drugs.

 - Stuff

Comments

Ad Feedback
special offers
Ad Feedback